Alert archive / Colorado / Special Weather Statements in 2017
Special Weather Statement, NWS Pueblo, CO
NWS Pueblo, CO issued this special weather statement at Aug 9, 2017, 1:41 PM MDT for Conejos County, Colorado. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2017, 1:41 PM MDT (19:41 UTC)
- Expired
- Aug 9, 2017, 2:15 PM MDT
- In force
- 34 min
- Issued by
- NWS Pueblo, CO
County Conejos County, CO
The radar
The Pueblo radar (KPUX), 219 km from the middle of the area, began a volume at 19:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 7.7 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 107 J/kg
- Mixed-layer CIN
- -199 J/kg
- Mixed-layer LCL
- 1706 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
094
WWUS85 KPUB 091941
SPSPUB
Special Weather Statement
National Weather Service Pueblo CO
141 PM MDT WED AUG 9 2017
COZ071-092015-
Southern San Luis Valley CO-
141 PM MDT WED AUG 9 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COSTILLA AND
SOUTHEASTERN CONEJOS COUNTIES UNTIL 215 PM MDT...
At 141 PM MDT, Doppler radar was tracking a strong thunderstorm over
Antonito, or 28 miles south of Alamosa, moving east at 10 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Antonito, Conejos and Ortiz.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3699 10597 3703 10606 3713 10603 3715 10574
3700 10577
TIME...MOT...LOC 1941Z 281DEG 11KT 3707 10601
$$
mwWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Aug 9, 11:26 AM MDT, 2 hours 15 minutes earlier.
Area forecast discussion, Aug 9, 11:26 AM MDT, 2 hours 15 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 1126 AM MDT Wed Aug 9 2017 .SHORT TERM...(Today and tonight) Issued at 424 AM MDT Wed Aug 9 2017 Most of the area running convection free for a change as of 10z, with only a few sprinkles lingering over the far se plains and across the nrn San Luis Valley. Satellite loop suggests weak upper wave moving quickly toward the the Continental Dvd early this morning, with second wave fairly far to the west near the Great Salt Lake. Thus, upper forcing looks rather weak today as first wave will be too far east and second too far west to aide in convection, though usual mountain tsra will develop by mid afternoon as moisture remains plentiful. Most mesoscale models suggest rather sparse storm coverage as activity moves off the mountains into the I-25 corridor and eastern plains, with best chances over the Pikes Peak region and south along the NM border. Give CAPE running above 1000 J/KG and 0- 6km shear 40-50 kts, lack of widespread storms may favor more isolated but strong/severe cells, with even some brief supercells possible. SPC SWODY1 has plains in a marginal risk, which looks reasonable. Models suggest a few storms will linger well past sunset on the plains, while activity farther west ends fairly quickly in the evening. Max temps will creep upward a few degf with more sun, though readings will remain cooler than average most locations. .LONG TERM...(Thursday through Tuesday) Issued at 424 AM MDT Wed Aug 9 2017 The extended models continue to show an upper ridge parked to the south of Colorado through Sunday, keeping the state under a relatively cool and moist northwest flow. Multiple upper disturbances will stream across the northern Rockies into the weekend. Timing is difficult to pinpoint, though a stronger shortwave is forecast to sweep across the Dakotas on Sat. These disturbances will tap into available moisture and add to the ongoing easterly upslope flow at the surface, providing for a daily chance of convection. Showers and thunderstorms are expected to initiate each day over the higher terrain, then push east across the plains during the evening. The pattern shifts slightly starting Monday as the upper ridge axis slides to the east across Colorado, reaching the US Central Plains by Tuesday. This will open the monsoon moisture tap for the Four Corners and western Colorado, while helping to finally dry out the eastern half of the state. Convection will be much more tied to the higher terrain, and spotty across the eastern plains. Flash flooding continues to be a main concern as the ground becomes saturated from repeated showers and storms. Area burn scars will be exceptionally susceptible. Look for lows each night in the 40s and 50s for the high valleys, and 50s to around 60F for the plains. High temps will continue to be below normal for this time of year, warming into the 70s to around 80F for the high valleys, and upper 70s to mid 80s for the plains. Moore && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1119 AM MDT Wed Aug 9 2017 Convection will tend to be less widespread today than yesterday as a little drier airmass covers the region. In addition, while some activity could begin over the Pikes Peak Region during the early afternoon hours, most activity will show a later start time than yesterday. The peak hours for convection today will likely hold off until after 22z and then continue through the evening hours. MVFR to LIFR CIGS and VSBYS will be possible through areas of precip. Primary storm threats will include heavy rain, wind gusts to around 50 mph, pea size hail and lightning. This applies to the KCOS, KPUB and KALS terminals as well as the rest of the flight area. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...PETERSEN LONG TERM...MOORE AVIATION...LW
Hazardous weather outlook, Aug 9, 11:41 AM MDT, 2 hours before
Hazardous Weather Outlook National Weather Service Pueblo CO 1141 AM MDT Wed Aug 9 2017 COZ058>089-093>099-101745- Western Mosquito Range/East Lake County Above 11000 Ft- Leadville Vicinity/Lake County Below 11000 Ft- Eastern Sawatch Mountains above 11000 Ft- Western Chaffee County Between 9000 and 11000 Ft- Central Chaffee County Below 9000 Ft- Western Mosquito Range/East Chaffee County above 9000Ft- Saguache County West of Continental Divide Below 10000 Ft- Saguache County East of Continental Divide below 10000 Ft- La Garita Mountains Above 10000 Ft- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft- Eastern San Juan Mountains Above 10000 Ft- Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft- Alamosa Vicinity/Central San Luis Valley Below 8500 Ft- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft- Northern Sangre de Cristo Mountains above 11000 Ft- Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft- Southern Sangre de Cristo Mountains Above 11000 Ft- Northwestern Fremont County Above 8500Ft- Western/Central Fremont County Below 8500 Ft- Wet Mountain Valley Below 8500 Ft- Wet Mountains between 6300 and 10000Ft- Wet Mountains above 10000 Ft- Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And 11000 Ft-Pikes Peak above 11000 Ft- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft- Trinidad Vicinity/Western Las Animas County Below 7500 Ft- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1141 AM MDT Wed Aug 9 2017 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Isolated to scattered thunderstorms will start to develop over the mountains and valleys during the early afternoon and then spread east across the plains through the rest of the afternoon and evening. Due to a slightly drier airmass over the region today, the most intense and widespread activity across southern Colorado will likely hold off until late in the day into the evening. The primary risks with most storms today will be heavy rain, wind gusts to around 50 mph, pea size hail and lightning. Flash flooding will be possible, particularly on burn scars and urban areas. One or two storms over the eastern plains could become severe late in the day, producing quarter size hail and wind gusts to around 60 mph. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There will be daily chances of thunderstorms across the area through Tuesday, with the greatest coverage of storms expected to be over and near the higher terrain. The main threats from storms will be lightning and locally heavy rain, with the potential for flash flooding, especially across area burn scars. Small hail and gusty outflow winds will also be possible with a few of the stronger storms. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible this afternoon and evening across southeast and south central Colorado. 50/50
In the hours before
Local storm report, Aug 9, 9:02 AM MDT, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
902 AM MDT WED AUG 9 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0901 AM HEAVY RAIN 2 NW COLORADO SPRINGS 38.85N 104.85W
08/09/2017 M0.91 INCH EL PASO CO TRAINED SPOTTER
&&Special weather statement, Aug 9, 1:41 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
141 PM MDT WED AUG 9 2017
COZ071-092015-
Southern San Luis Valley CO-
141 PM MDT WED AUG 9 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COSTILLA AND
SOUTHEASTERN CONEJOS COUNTIES UNTIL 215 PM MDT...
At 141 PM MDT, Doppler radar was tracking a strong thunderstorm over
Antonito, or 28 miles south of Alamosa, moving east at 10 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Antonito, Conejos and Ortiz.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3699 10597 3703 10606 3713 10603 3715 10574
3700 10577
TIME...MOT...LOC 1941Z 281DEG 11KT 3707 10601
mwThe office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 6:10 PM MDT | Special Weather Statement | PUB | 50 min | |
| Aug 8, 6:31 PM MDT | Special Weather Statement | PUB | Baca | 44 min |
| Aug 8, 6:36 PM MDT | Flash Flood Warning | PUB | Las Animas | 3 hr |
| Aug 8, 7:01 PM MDT | Areal Flood Advisory | PUB | Baca, Las Animas | 3 hr |
| Aug 9, 2:22 PM MDT | Special Weather Statement | PUB | Costilla | 38 min |
| Aug 9, 4:18 PM MDT | Special Weather Statement | PUB | El Paso | 27 min |
| Aug 9, 4:38 PM MDT | Special Weather Statement | PUB | Teller | 37 min |
| Aug 9, 4:41 PM MDT | Special Weather Statement | PUB | El Paso | 34 min |
| Aug 9, 5:04 PM MDT | Areal Flood Advisory | PUB | Teller | 3 hr |
| Aug 9, 5:19 PM MDT | Special Weather Statement | PUB | Teller | 26 min |
| Aug 9, 5:34 PM MDT | Flash Flood Warning | PUB | Teller | 5 hr |
| Aug 9, 5:45 PM MDT | Special Weather Statement | PUB | El Paso | 30 min |
Nearby
Special Weather Statements in Colorado, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.